MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HFN 11.5MMX16CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. HFN 11.5MMX16CM RIGHT; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71701116R
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Code Available (3191); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 10/17/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during surgery, the locking screw was not inserted through the nail that goes from the calcaneus to the cuboid.It was verified that the system was correctly mounted and no failure was found.It is presumed that the failure occurred in the inserted nail but was not confirmed.Procedure was concluded with a delay of less than 30 minutes with the same nail.No other screw was placed so a void was left in the bone.The patient outcome is unknown.
 
Additional Manufacturer Narrative
The device, used in treatment, was not received for evaluation.The shipping information was provided and all efforts were made to locate the device but we have no evidence that it was ever received by the complaint investigation team for evaluation.However, the images provided were reviewed, and the mispositioning was confirmed.The clinical/medical investigation concluded that, the undated image provided was reviewed and does not lead to a root cause conclusion.Based on the limited information provided the root cause of the reported issue cannot be determined.It was noted that since the locking screw was not able to be inserted a void was left in the patient and the impact to the patient is expected to be minimal.Should additional information become available this issue can be re-elevated.No further clinical/medical assessment is warranted at this time.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but are not limited to alignment, procedural variance or user error.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.

Brand Name
HFN 11.5MMX16CM RIGHT
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10814877
Report Number1020279-2020-06335
Device Sequence Number1872274
Product Code HSB
UDI-Device Identifier03596010543172
UDI-Public03596010543172
Combination Product (Y/N)N
Initial Reporter CountryCO
PMA/510(K) Number
K043052
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 10/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71701116R
Device Catalogue Number71701116R
Device Lot Number19CM15460
Initial Date Received by Manufacturer 10/17/2020
Supplement Date Received by Manufacturer10/13/2021
Initial Report FDA Received Date11/10/2020
Supplement Report FDA Received Date10/14/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;